Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 415, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 22, 2017, 6:22 PM MDT for Chaves County, De Baca County, New Mexico. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2017, 6:22 PM MDT (00:22 UTC)
- Expired
- Aug 22, 2017, 6:45 PM MDT
- In force
- 23 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chaves County, NM, De Baca County, NM
The radar
The Cannon AFB radar (KFDX), 121 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2502 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694
WUUS55 KABQ 230022
SVRABQ
NMC005-011-230045-
/O.NEW.KABQ.SV.W.0415.170823T0022Z-170823T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
622 PM MDT TUE AUG 22 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southwestern De Baca County in east central New Mexico...
Northwestern Chaves County in southeastern New Mexico...
* Until 645 PM MDT.
* At 622 PM MDT, a severe thunderstorm was located 10 miles southeast
of Ramon, or 41 miles southwest of Fort Sumner, moving northeast at
20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern De Baca and northwestern Chaves Counties.
This includes Highway 285 between Mile Markers 158 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
&&
LAT...LON 3401 10489 3415 10490 3431 10466 3405 10453
TIME...MOT...LOC 0022Z 244DEG 16KT 3410 10480
HAIL...1.25IN
WIND...60MPH
$$
40What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 5:50 PM MDT, 32 minutes earlier.
Area forecast discussion, Aug 22, 5:50 PM MDT, 32 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 550 PM MDT Tue Aug 22 2017 .AVIATION... 00Z TAF CYCLE A potent back door frontal boundary sliding south and west over eastern NM will continue to focus SHRA/TSRA with strong outflow winds, hail, and torrential rainfall thru 06Z east of the central mt chain. Gap winds will develop in the Rio Grande Valley as the front moves west with gusts up to 35kt possible at KABQ. Storms expected to fire up along this boundary thru 03Z in the Rio Grande Valley from KSAF to KABQ and KONM. SHRA may linger into much of the night behind the boundary within central and eastern NM. Low cigs and patchy FG to become the dominate impact aft 06Z over eastern NM with MVFR likely. IFR potential greatest at KTCC. Guidance was not in good agreement on IFR at KLVS. Slow clearing expected Wednesday morning while another round of SHRA/TSRA fires up over all high terrain aft 20Z. Most storms the next 24 hrs to move E/SE near 15kt. Guyer && .PREV DISCUSSION...257 PM MDT Tue Aug 22 2017... .SYNOPSIS... A backdoor front will push southwest through the area this evening and overnight, focusing storms and the potential for locally heavy rainfall across the South Central Mountains and Southeast Plains. The front will recharge moisture over the state and lead to several days of robust storms with potential for locally heavy rainfall, mainly over the higher terrain. High temperatures will generally be near or slightly below normal through the end of the work week thanks to cloud cover and rain-cooling. High pressure aloft will center over the Great Basin by the weekend, which will allow for daily rounds of storms to continue and generally be focused over the mountains of central and northern New Mexico. Otherwise, daytime temperatures will be within a few degrees of normal this weekend and into early next week. && .DISCUSSION... The backdoor front progressed into the Northeast and East Central Plains this morning and kicked off a round of deep convection that produced significant locally heavy rainfall amounts up to 5" across portions of Harding County. The front is currently progressing southwest across the East Central and Southeast Plains and triggering a round of heavy rain producing storms between Fort Sumner, Clovis and Portales. This round of convection has likely reached it's potential and the front is moving into an area with similar surface based instability, so locally heavy rainfall amounts between 2-3" and pulse-type severe storms look to be a good bet across the Southeast Plains late this afternoon into the evening hours. The front will create moderate east canyon/gap winds into portions of he Middle/Lower Rio Grande Valley this evening and then progress west to near the Continental Divide. The front will recharge moisture across much of our area and cause PWATs to rise back to near or above normal through Thursday as the upper high remains anchored south of us. Wed/Thu storms will be capable of producing locally heavy rainfall amounts over 2", mainly over western and south central higher terrain Wed then over much of central and eastern portions of the area Thu. The upper high will begin to strengthen and transition north Friday, eventually becoming centered over the Great Basin by late in the weekend. Sufficient moisture will remain over the area for daily rounds of storms, which will become more focused over the mountains and adjacent highlands/valleys of central NM going into early next week as the flow aloft turns more northerly. There are some differences between the 12z GFS and ECMWF solution on the positioning/orientation of the upper high going into the middle of next week that would make a difference in terms of storm production, so forecast confidence decreases from early to mid next week. 11 && .FIRE WEATHER... A potent backdoor cold front will move west and southwest across central NM late this afternoon into the evening, setting off mainly scattered showers and thunderstorms as it does so. The front will push to the AZ line by sunrise Wednesday. Locally heavy rainfall is likely from the stronger storms. Favored area(s) for storms will shift to the southern half of the state Wednesday as dry air aloft from the west limits storm formation north of Interstate 40. A weak sub-tropical wave remains on track to move from southwest to northeast across the state Thursday, resulting in an uptick in showers and storms Thursday afternoon and evening. Four Corners high pumps up along the NM/AZ border Friday, pulling in some dry air in from the northwest. Meanwhile at the surface, high pressure over west TX will create a low level easterly flow east of the central mountain chain, resulting in a convergence zone along the east slopes of the Sangres and central highlands. Convection will favor these areas as a result. Low level easterly flow continues Saturday as the Four Corners high center builds over the Great Basin. Storms will once again favor areas along and east of the central mountains. Low level easterlies push westward into central and western NM Sunday, spreading low level moisture and thunderstorms chances to the AZ line. The one exception is forecast across the northwest plateau where dry air will continue to win out. Low level easterlies continue into early next week and with the Four Corners high remaining over the Great Basin, near average crops of afternoon and evening storms will continue for most areas. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 22, 3:12 AM MDT, 15 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 312 AM MDT Tue Aug 22 2017 NMZ501>540-231100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 312 AM MDT Tue Aug 22 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A back door cold front sliding down the plains today will be a focus for shower and thunderstorm development. A few storms may be strong or severe with hail and downburst winds the main threats. However, due to slow storm motion in addition to the instability, heavy rain is also possible which may lead to areas of flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Daily rounds of shower and thunderstorm activity is expected through the weekend. Locally heavy rainfall is possible each day, and a few strong or severe storms will be possile on Thursday across eastern New Mexico as well. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail, gusty winds, flooding, as well as rainfall amounts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Special weather statement, Aug 22, 4:48 PM MDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Albuquerque NM 448 PM MDT TUE AUG 22 2017 NMZ538-222315- Chaves County Plains- 448 PM MDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 515 PM MDT... At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles southwest of Roswell, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southern Roswell. This includes Highway 285 between Mile Markers 97 and 100. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3311 10477 3326 10489 3346 10461 3324 10443 TIME...MOT...LOC 2248Z 237DEG 17KT 3323 10476 40
Special weather statement, Aug 22, 4:49 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
449 PM MDT TUE AUG 22 2017
NMZ533-539-222315-
Eastern Lincoln County-Guadalupe County-
449 PM MDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTHWESTERN
GUADALUPE COUNTIES UNTIL 515 PM MDT...
At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Vaughn, moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northern Lincoln
and southwestern Guadalupe Counties.
This includes Highway 285 between Mile Markers 185 and 201.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3427 10523 3438 10531 3445 10531 3463 10507
3440 10489
TIME...MOT...LOC 2249Z 237DEG 16KT 3439 10522
40Special weather statement, Aug 22, 5:02 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
502 PM MDT TUE AUG 22 2017
NMZ523-533-222330-
Guadalupe County-Central Highlands-
502 PM MDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND
NORTHWESTERN GUADALUPE COUNTIES UNTIL 530 PM MDT...
At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Anton Chico, or 31 miles south of Las Vegas,
moving southeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern San
Miguel and northwestern Guadalupe Counties.
This includes Interstate 40 between Mile Markers 241 and 249.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3492 10522 3517 10539 3522 10529 3522 10519
3505 10498
TIME...MOT...LOC 2302Z 318DEG 17KT 3514 10527
40Special weather statement, Aug 22, 5:11 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
511 PM MDT TUE AUG 22 2017
NMZ512-516-230000-
Upper Rio Grande Valley-West Slopes Sangre de Cristo Mountains-
511 PM MDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAOS COUNTY UNTIL
600 PM MDT...
At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Questa, moving east at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Questa, Cerro, Lama and San Cristobal.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3679 10555 3667 10557 3665 10559 3660 10559
3653 10560 3665 10588 3680 10584
TIME...MOT...LOC 2311Z 284DEG 10KT 3672 10577
CASpecial weather statement, Aug 22, 5:47 PM MDT, 35 minutes before
Special Weather Statement National Weather Service Albuquerque NM 547 PM MDT TUE AUG 22 2017 NMZ538-230015- Chaves County Plains- 547 PM MDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL 615 PM MDT... At 547 PM MDT, Doppler radar was tracking a strong thunderstorm near Mesa, or 39 miles north of Roswell, moving southeast at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mesa. This includes Highway 285 between Mile Markers 134 and 154. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3391 10483 3400 10478 3398 10442 3373 10456 TIME...MOT...LOC 2347Z 296DEG 17KT 3393 10471 40
Special weather statement, Aug 22, 6:14 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Albuquerque NM 614 PM MDT TUE AUG 22 2017 NMZ537>539-230045- Eastern Lincoln County-Chaves County Plains-De Baca County- 614 PM MDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN...SOUTHWESTERN DE BACA AND NORTHWESTERN CHAVES COUNTIES UNTIL 645 PM MDT... At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Ramon, or 40 miles southeast of Vaughn, moving northeast at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of eastern Lincoln... southwestern De Baca and northwestern Chaves Counties. This includes Highway 285 between Mile Markers 157 and 171. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3399 10488 3413 10498 3431 10466 3407 10452 TIME...MOT...LOC 0013Z 244DEG 16KT 3410 10484 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:14 PM MDT | Special Weather Statement | ABQ | De Baca | 31 min |
| Aug 22, 6:45 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 19 min |
| Aug 22, 7:07 PM MDT | Special Weather Statement | ABQ | Torrance | 23 min |
| Aug 22, 7:28 PM MDT | Areal Flood Advisory | ABQ | Harding, Union | 3 hr |
| Aug 23, 12:24 AM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 111 min |
| Aug 23, 2:28 PM MDT | Special Weather Statement | ABQ | McKinley | 32 min |
| Aug 23, 2:36 PM MDT | Special Weather Statement | ABQ | Los Alamos | 24 min |
| Aug 23, 2:43 PM MDT | Special Weather Statement | ABQ | Torrance | 32 min |
| Aug 23, 2:55 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 17 min |
| Aug 23, 3:05 PM MDT | Special Weather Statement | ABQ | Socorro | 25 min |
| Aug 23, 3:11 PM MDT | Special Weather Statement | ABQ | Socorro | 34 min |
| Aug 23, 3:34 PM MDT | Areal Flood Advisory | ABQ | Santa Fe, Torrance | 116 min |
| Aug 23, 3:41 PM MDT | Special Weather Statement | ABQ | Socorro | 34 min |
| Aug 23, 4:04 PM MDT | Special Weather Statement | ABQ | Bernalillo | 26 min |
| Aug 23, 4:25 PM MDT | Special Weather Statement | ABQ | Sandoval | 35 min |
| Aug 23, 4:32 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 118 min |
| Aug 23, 4:59 PM MDT | Special Weather Statement | ABQ | Lincoln | 31 min |
| Aug 23, 5:05 PM MDT | Areal Flood Advisory | ABQ | Catron | 115 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.